Mississippi, 2008Tornado and Flash Flooding in Mississippi, October 7, 2008
October 7, 2008 · NWS MEG · 6 events in 3 counties and zones
A cold front moved through North Mississippi during the late afternoon into the evening hours. Showers and thunderstorms developed ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $97,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through North Mississippi during the late afternoon into the evening hours. Showers and thunderstorms developed ahead of the front. Some storms became severe and produced flash flooding and damaging winds. One tornado also occurred from the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Oct 7, 2:15 PM CST, 10 minutes earlier.
Area forecast discussion, Oct 7, 2:15 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
315 PM CDT TUE OCT 7 2008
.DISCUSSION...
A STRONG UPPER LEVEL TROF IS PUSHING INTO THE REGION THIS
AFTERNOON. THE ASSOCIATED COLD FRONT IS PUSHING THROUGH ARKANSAS
WHILE A WARM FRONT CONTINUES TO PUSH NORTH THROUGH THE DELTA
REGION. DEWPOINTS ALONG AND SOUTH OF THE FRONT...WHICH WAS LOCATED
NEAR MEMPHIS AT 3 PM CST...ARE IN THE LOWER 70S WITH TEMPS
AROUND 80. AN AREA OF STRONG THUNDERSTORMS HAS RAPIDLY DEVELOPED
FROM MEMPHIS SOUTHWESTWARD AS LIFT ASSOCIATED WITH THE UPPER TROF
CONTINUES TO SPREAD ACROSS THE MID SOUTH AND THE COLD FRONT
APPROACHES THE DELTA. AT THE SAME TIME COOLER MID LEVEL TEMPS
ASSOCIATED WITH THE UPPER TROF PUSHING INTO THE REGION ARE HELPING
TO STEEPEN LAPSE RATES AND INCREASE THE INSTABILITY ACROSS THE
DELTA. SBCAPES RANGE FROM 1200 J/KG TO 1500 J/KG FROM MEMPHIS
SOUTH ALONG THE MISSISSIPPI RIVER. AS A RESULT OF THE MOIST AND
UNSTABLE AIR MOVING FURTHER NORTH THAN PREVIOUSLY EXPECTED THE
SLIGHT RISK HAS BEEN EXPANDED NORTHWARD AND NOW INCLUDES MOST OF
THE DELTA REGION IN OUR FORECAST AREA. AT THIS TIME THE MAIN
THREAT FROM ANY STORMS THAT DO BECOME SEVERE WILL BE DAMAGING
WINDS AND LARGE HAIL. BY MIDNIGHT THE COLD FRONT WILL BE NEAR THE
MISSISSIPPI RIVER. HOWEVER...THE SEVERE THREAT WILL DIMINISH
SINCE THE BOUNDARY LAYER WILL START TO STABILIZE. SHOWERS AND
THUNDERSTORMS WILL DIMINISH FROM WEST TO EAST AFTER MIDNIGHT.
BY 12Z WEDNESDAY THE COLD FRONT WILL BE LOCATED ROUGHLY ALONG THE
EASTERN BORDER OF THE FORECAST AREA WITH THE UPPER TROF AXIS
THROUGH MEMPHIS. EXPECT MUCH COOLER TEMPS WITH HIGHS ONLY IN THE
LOWER 70S DUE TO THE UPPER LOW MOVING ACROSS THE AREA. THERE WILL
BE PLENTY OF CLOUDS WITH SOME LINGERING PRECIP...ESPECIALLY
ACROSS EASTERN SECTIONS. ALL RAIN SHOULD EXIT THE REGION BY
WEDNESDAY EVENING AFTER AS THE UPPER LOW MOVES INTO GEORGIA.
WRAPAROUND CLOUDS WILL ONLY SLOWLY CLEAR THE AREA WEDNESDAY NIGHT.
LONG RANGE MODELS ARE IN GOOD AGREEMENT WITH BUILDING A UPPER
LEVEL RIDGE ACROSS THE REGION THURSDAY THROUGH THE WEEKEND INTO
MONDAY. EXPECT RAIN FREE CONDITIONS AND WARMER THAN NORMAL TEMPS
BY THE WEEKEND WITH HIGHS IN THE MID 80S. LOOKS LIKE THE NEXT
CHANCE FOR RAIN WILL COME MONDAY NIGHT INTO TUESDAY WITH THE
POSSIBILITY OF A COLD FRONTAL PASSAGE.
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 62 72 57 79 / 80 20 0 10
MKL 64 72 55 79 / 90 30 10 10
JBR 58 72 52 78 / 70 10 0 10
TUP 64 73 57 80 / 90 30 10 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
SJM
Hazardous weather outlook, Oct 7, 2:25 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CDT TUE OCT 7 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-081145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
325 PM CDT TUE OCT 7 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WEST OF A LINE FROM
JACKSON TENNESSEE TO OXFORD MISSISSIPPI. A WARM FRONT WILL CONTINUE
TO PUSH NORTH THROUGH THE DELTA REGION. MEANWHILE A STRONG UPPER
LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL APPROACH FROM THE WEST
AND INTERACT WITH THE MOIST AND UNSTABLE AIRMASS IN PLACE TRIGGERING
NUMEROUS THUNDERSTORMS...A FEW OF THESE STORMS COULD BE SEVERE. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR
SEVERE STORMS WILL DIMINISH BY 10 PM CDT.
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
TONIGHT EAST THE JACKSON TENNESSEE TO OXFORD MISSISSIPPI LINE. WIND
GUSTS UP TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH ANY STRONG
THUNDERSTORM THAT DOES DEVELOP.
ADDITIONALLY...HEAVY RAINFALL WITH LOCALIZED FLASH FLOODING WILL BE
POSSIBLE ACROSS THE ENTIRE MIDSOUTH THIS AFTERNOON AND TONIGHT.
RAINFALL AMOUNTS BETWEEN 1 TO 2 INCHES WITH ISOLATED HIGHER AMOUNTS
CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING
ACROSS PARTS OF THE MID SOUTH.
SJM
In the hours before
Special weather statement, Oct 7, 1:16 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
216 PM CDT TUE OCT 7 2008
MSZ001-TNZ088-071945-
DE SOTO MS-SHELBY TN-
216 PM CDT TUE OCT 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES
WEST OF LEWISBURG AT 216 PM CDT...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
COLLIERVILLE...GERMANTOWN AND OLIVE BRANCH...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Oct 7, 1:45 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT TUE OCT 7 2008
MSZ020-021-072015-
YALOBUSHA MS-TALLAHATCHIE MS-
245 PM CDT TUE OCT 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 7 MILES
WEST OF PAYNES AT 245 PM CDT...MOVING NORTHEAST AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN TALLAHATCHIE AND YALOBUSHA COUNTIES...INCLUDING LOCATIONS
NEAR CHARLESTON AND GEORGE PAYNE STATE PARK...SHOULD MONITOR THIS
STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES GRASSY
LAKE.
Special weather statement, Oct 7, 2:01 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
301 PM CDT TUE OCT 7 2008
MSZ001-TNZ088-072030-
DE SOTO MS-SHELBY TN-
301 PM CDT TUE OCT 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CENTRAL DESOTO COUNTY IN NORTHWEST MISSISSIPPI...
SOUTH CENTRAL SHELBY COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 3 MILES
SOUTHEAST OF EUDORA AT 301 PM CDT...MOVING NORTHEAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN DESOTO AND SHELBY COUNTIES...INCLUDING LOCATIONS NEAR
GERMANTOWN...HERNANDO...HORN LAKE...MIDTOWN MEMPHIS AND SOUTHAVEN...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES ARKABUTLA LAKE.
Special weather statement, Oct 7, 2:14 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT TUE OCT 7 2008
MSZ008-012-072045-
TATE MS-PANOLA MS-
314 PM CDT TUE OCT 7 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
EASTERN TATE COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN WAS LOCATED 5 MILES
SOUTHWEST OF COMO AT 314 PM CDT...MOVING NORTHEAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.
PEOPLE IN PANOLA AND TATE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
Event by event
3 flash flood, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, De Soto
- When
- October 7, 2:25 PM CST to 3:25 PM CST
- Where
- De Soto County, 1.86 mi SSE of Olive Branch to 1.68 mi NNE of Miller
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 34.945, -89.807
Heavy rain produced flash flooding along a creek near Olive Branch. Water covered streets and backyards in the Lee's Crossing and Fairhaven Estates Subdivisions. Portions of a 36 inch tall fence was destroyed along Victor Drive due to water heights in excess of 2 feet. Old Highway 78 was covered with 1 to 2 feet of water and was impassable to vehicles.
Flash Flood, Marshall
- When
- October 7, 5:04 PM CST to 6:04 PM CST
- Where
- Marshall County, 1.13 mi S of Holly Spgs to 1.15 mi S of Holly Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.754, -89.452
Heavy rain produced flash flooding in Holly Springs. Craft Street was flooded as a result.
Tornado, Pontotoc
- When
- October 7, 6:55 PM CST to 6:56 PM CST
- Where
- Pontotoc County, 1.8 mi SW of Pontotoc to 1.69 mi SW of Pontotoc
- Rating
- EF1
- Path length
- 0.05 mi
- Path width
- 30 yd
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.233, -89.024
A tornado touched down briefly southwest of Pontotoc, near the end of Poole Lane. One house had some shingles blown off. Numerous trees were knocked down or snapped in the area. The tornado lifted just north of Pontotoc Lake after it knocked down a few more trees.
Flash Flood, Pontotoc
- When
- October 7, 7:20 PM CST to 8:50 PM CST
- Where
- Pontotoc County, Buckhorn to Rough Edge
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Emergency Manager
- Coordinates
- 34.100, -89.150
Heavy rain produced flash flooding across southwestern portions of Pontotoc County and in the city of Pontotoc. Several cars were washed off the road in southwestern portions of the county. Water also flooded City Hall in Pontotoc. Main Street and Oxford Street were flooded as well as Highway 278 between Pontotoc and Thaxton.
Thunderstorm Wind, Pontotoc
- When
- October 7, 7:22 PM CST to 7:40 PM CST
- Where
- Pontotoc County, 0.2 mi NW of Springville to 1.35 mi W of Pontotoc
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 34.232, -89.103
Straight line winds blew numerous trees down along Highway 9 between Springville and Pontotoc. Two houses received damage as trees fell on them. A roof was also blown off another structure from the winds.
Thunderstorm Wind, Pontotoc
- When
- October 7, 7:27 PM CST to 7:32 PM CST
- Where
- Pontotoc County, 1.52 mi SSW of Robbs to 0.94 mi SSW of Robbs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 34.099, -89.209
Straight line winds blew numerous trees down in Robbs.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, October 7, 2008$500,000 · 1 event
- Hail and Damaging Wind in Mississippi, October 7, 2008$145,000 · 1.75 in hail · 3 events
- Lightning Strikes in Florida, October 7, 20081 injured · $13,000 · 2 events
- Lightning Strike in Illinois, October 7, 2008$15,000 · 1 event
- Flash Flood and Damaging Wind in Alabama, October 7 to 8, 2008$12,000 · 56 kt wind · 6 events
- Frost and Freeze in New York, October 7, 20086 events
- High Wind in Montana, October 7, 200872 kt wind · 5 events
- Strong Wind in Montana, October 7, 2008$12,000 · 2 events
- Frost and Freeze in Colorado, October 7, 20082 events
- Heavy Rain in Puerto Rico, October 7 to 8, 20082 events
- Flash Flood in Alabama, October 7, 20081 event
- Flash Flood in Florida, October 7, 20081 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 137145, 137146, 137149, 137150, 137151, 137152.